Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Jul 1, 2017, 7:04 PM CDT for Presidio County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 1, 2017, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
County Presidio County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
870 WWUS84 KMAF 020004 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 704 PM CDT SAT JUL 1 2017 TXZ080-020030- Marfa Plateau TX- 704 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY UNTIL 730 PM CDT... At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near Marfa, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Marfa and Marfa Municipal Airport. LAT...LON 3039 10409 3041 10388 3006 10381 3005 10412 TIME...MOT...LOC 0003Z 356DEG 21KT 3033 10399 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 1, 6:16 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 1, 6:16 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Sat Jul 1 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions are expected at the southeast New Mexico and west Texas terminals the next 24 hours. Will be watching the potential for thunderstorms developing and tracking off the New Mexico mountains this evening and overnight into the southeast New Mexico Plains, including KCNM and KHOB. Will leave out mention of storms for now at these terminals but will continue to monitor. 12 && .PREV DISCUSSION... /issued 220 PM CDT Sat Jul 1 2017/ DISCUSSION... A cold front/outflow boundary has moved south into the area behind convection which moved southeastward into central Texas earlier today. This boundary, along with a couple of other outflow boundaries, will likely provide a low level focus for thunderstorm development this afternoon/evening, and perhaps a focus for a MCS tonight. Temperatures will not be as hot today as Friday, but dewpoints are higher due to easterly low level flow, so instability will not be lacking to fuel thunderstorm development. In addition, the easterly upslope flow into the higher terrain has aided additional scattered thunderstorm development, with more expected through max heating. SBCape will be 1500-2500 J/Kg over all but the northeastern CWA, and on the western side of the higher terrain in Jeff Davis and Presidio counties, while mid level lapse rates will be rather steep around 8 C/Km. Strong winds will be the primary threat from thunderstorms this afternoon and tonight, but there may be enough 0 to 6Km shear for a few organized storms and large hail this afternoon. Thunderstorms could band together over the higher terrain of southeastern New Mexico and west Texas, and aided by a progged 30-40kt h85 LLJ, form an eastbound MCS overnight. Models have been remiss on how long previous MCSs have lasted overnight so will have at least a slight chance of thunderstorms all the way to the eastern and southeasternmost counties in the CWA. Strong winds could occur along portions of any linear MCS overnight, and to a lesser extent, heavy rainfall. A weakened upper ridge over the region today will gradually retrograde and reform over the Four Corners region by mid next week where it is progged to stay through next weekend. Temperatures will stay hot/above normal, but not as hot as what we just had the last couple of days of June. Since the upper ridge will not be centered over us, and low level moisture will be present through the extended forecast, we could see similar occurrences with thunderstorms as Friday and Friday night, and what is expected through tonight. Shear will be on the weak side due to the proximity of the upper ridge, but there may be a little stronger shear a couple of the upcoming days, or enough instability, to be concerned about strong thunderstorm wind gusts. All the low level moisture that looks to be available through the extended, and the mainly weak flow aloft could result in episodes of heavy rainfall too. It is difficult to project where specific meteorological features will be in 12-24 hours during the summer, much less 5-6 days out, but between the heat and expected moisture availability, will keep a chance of thunderstorms in most locations through the extended. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 97 75 99 / 20 10 0 10 Carlsbad 70 99 72 100 / 40 20 20 20 Dryden 76 99 75 100 / 20 10 0 0 Fort Stockton 73 98 72 100 / 20 10 10 10 Guadalupe Pass 69 91 69 92 / 40 30 20 30 Hobbs 69 94 70 97 / 40 10 20 20 Marfa 62 93 62 93 / 30 20 20 30 Midland Intl Airport 74 98 74 100 / 20 10 10 10 Odessa 74 98 74 99 / 20 10 10 10 Wink 74 100 75 101 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/12
Hazardous weather outlook, Jul 1, 12:43 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1243 PM CDT Sat Jul 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1243 PM CDT Sat Jul 1 2017 /1143 AM MDT Sat Jul 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms over the higher terrain this afternoon are expected to migrate over the Permian Basin tonight into early Sunday morning. The strongest storms will be capable of producing strong winds, hail, frequent lightning strikes, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered mainly afternoon thunderstorms are forecast for the mountains and adjacent plains through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 1, 2:27 PM CDT, 4 hours 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 227 PM CDT SAT JUL 1 2017 TXZ074-080-012030- Marfa Plateau TX-Davis/Apache Mountains Area TX- 227 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL 330 PM CDT... At 226 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of McDonald Observatory, or 18 miles west of Fort Davis, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Davis, McDonald Observatory, Davis Mountains State Park, Buffalo Trail Scout Camp, Black Mountain and Fort Davis National Historical Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3057 10430 3089 10444 3100 10402 3061 10375 TIME...MOT...LOC 1926Z 268DEG 5KT 3069 10418 67
Special weather statement, Jul 1, 4:17 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 417 PM CDT SAT JUL 1 2017 TXZ057-058-074-080-012200- Van Horn and Highway 54 Corridor TX- Reeves County and Upper Trans Pecos TX-Marfa Plateau TX- Davis/Apache Mountains Area TX- 417 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near Kent, moving northeast at 15 mph. Additional strong storms are possible over the Davis Mountains. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kent, McDonald Observatory, Toyahvale, Balmorhea State Park, Balmorhea Lake, Black Mountain and Buffalo Trail Scout Camp. LAT...LON 3057 10404 3084 10457 3128 10412 3092 10368 TIME...MOT...LOC 2116Z 215DEG 15KT 3100 10414
Special weather statement, Jul 1, 4:53 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT SAT JUL 1 2017
TXZ057-074-080-012230-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
453 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL
JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lobo, or 18 miles southeast of Van Horn, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Additional strong storms possible near SH 118.
Locations impacted include...
Kent, Lobo and Buffalo Trail Scout Camp.
LAT...LON 3068 10472 3085 10479 3120 10411 3093 10384
3059 10409
TIME...MOT...LOC 2151Z 250DEG 16KT 3080 10468Special weather statement, Jul 1, 6:32 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT SAT JUL 1 2017
TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
632 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Valentine, or 19 miles north of Candelaria, moving
east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Jeff
Davis and northwestern Presidio Counties.
LAT...LON 3072 10462 3030 10434 3031 10475 3048 10487
3051 10487 3052 10488 3053 10488 3055 10490
3057 10490 3059 10492 3060 10492 3060 10493
3061 10497
TIME...MOT...LOC 2331Z 253DEG 10KT 3042 10472Special weather statement, Jul 1, 7:04 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 704 PM CDT SAT JUL 1 2017 TXZ080-020030- Marfa Plateau TX- 704 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY UNTIL 730 PM CDT... At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near Marfa, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Marfa and Marfa Municipal Airport. LAT...LON 3039 10409 3041 10388 3006 10381 3005 10412 TIME...MOT...LOC 0003Z 356DEG 21KT 3033 10399
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:18 PM CDT | Special Weather Statement | MAF | Presidio | 42 min |
| Jul 1, 8:04 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jul 1, 8:15 PM CDT | Special Weather Statement | MAF | 45 min | |
| Jul 1, 9:40 PM CDT | River Flood Warning | MAF | Presidio | 25 hr |
| Jul 1, 11:16 PM CDT | Special Weather Statement | MAF | 29 min | |
| Jul 2, 1:16 AM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines | 59 min |
| Jul 2, 1:34 PM CDT | Special Weather Statement | MAF | Presidio | 56 min |
| Jul 2, 2:24 PM CDT | Special Weather Statement | MAF | Presidio | 51 min |
| Jul 2, 5:43 PM CDT | Special Weather Statement | MAF | 47 min | |
| Jul 1, 11:50 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 2, 12:08 AM CDT | Special Weather Statement | MAF | Eddy | 67 min |
| Jul 2, 12:15 AM CDT | Special Weather Statement | MAF | Lea | 60 min |
| Jul 2, 12:19 AM CDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Jul 2, 12:53 AM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 67 min |
| Jul 2, 1:53 AM CDT | Severe Thunderstorm Warning | MAF | Lea | 39 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.